Scroll To Top

Is Your HIV Med Why You’ve Gained Weight?

New study finds increased weight gains with newer antiretroviral medications

People with HIV using newer integrase inhibitor and protease inhibitor drugs gain more weight and overall body mass index those those on nonnucleoside reverse‐transcriptase inhibitor-based treatment, according to a study published in the Journal of the International AIDS Society. The study also concludes that people on antiretroviral therapy have a high prevalence of obesity and are at greater risk for metabolic and cardiovascular comorbidities.

Weight gain is common among patients with HIV on antiretroviral therapy and was initially viewed as a healthy sign that the body was returning to normal. As medication and treatment have resulted in longer survival rates, though, concerns are growing about the long-term effects of increased weight. The study authors sought to assess the relationship between different types of antiretroviral therapy and weight gain. The integrase inhibitor and protease inhibitor regimens are more often recommended due to fewer side effects than with the NNRTI treatment.

During a period from 2007 to 2016, the study examined 22,972 adults in the U.S. and Canada who “initiated a first regimen that contained an NNRTI, PI or INSTI in combination with dual nucleoside/nucleotide reverse transcriptase inhibitors (NRTIs).” All patients initiated treatment through the North American AIDS Cohort Collaboration on Research and Design. Eighty-seven percent of the participants were male, and 41 percent were white. Forty-nine percent initiated treatment with NNRTI-based regiments, 31 percent with PI-based regimens, and 20 percent with INSTI-based regimens. The study examined both those who initiated treatment with normal body mass index and those who were classified as overweight.

After three years from the start of treatment, 32 percent of those with normal BMI on INSTI‐based regimen had become overweight, compared to 29 percent of those on a PI‐based regimen and 25 percent on an NNRTI‐based regimen. Rates of transition from overweight to obese after three years of antiretroviral therapy were 28 percent for those using INSTI, 26 percent for those using PI, and 22 percent for those using NNRTI‐based treatment. People using INSTI and PI were also at greater risk of a significant increase in weight of 10 percent or more.

After five years of treatment, those on INSTI and PI gained a mean of 13 and 12 pounds respectively, while those on NNRTI gained roughly eight pounds.

The authors cautioned that the study was limited to people living in North America, and it did not assess weight gain resulting from pregnancy or other medications. However, it did conclude that “closely monitoring changes in weight after the initiation of INSTI‐class drugs may identify patients who could benefit from weight loss interventions and closer scrutiny of associated cardio‐metabolic risks.”

From our Sponsors

READER COMMENTS ()